Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 19, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 24, 2000, 6:03 PM EDT for Randolph County, West Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 2000, 6:03 PM EDT (22:03 UTC)
- Expired
- May 24, 2000, 6:35 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 169 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:10 PM EDT | Hail 0.75 | Montrose, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
611 WUUS51 KRLX 242202 SVRCRW WVC083-242235- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 603 PM EDT WED MAY 24 2000 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN RANDOLPH COUNTY IN WEST VIRGINIA... * UNTIL 635 PM EDT... * AT 602 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTH OF ELKINS... MOVING SOUTHEAST AT 35 MPH. THIS STORM PRODUCED NICKEL SIZED HAIL IN BARBOUR COUNTY. * SOME COMMUNITIES WHICH MAY BE AFFECTED BY THIS STORM ARE... ELKINS... BEMIS... WYMER... <<< CALL TO ACTION >>> THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS .END/PCZ & N
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:15 PM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, May 24, 2:15 PM EDT, 3 hours 48 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-KYZ101> 103-105-VAZ003-004-250830- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 215 PM EDT WED MAY 24 2000 FRONTAL ZONE NR MFD ON SW TO DAY TO EVV AT 18Z. PCPN WILL LIKELY DVLP RIGHT OVER US DURING THE LATE AFTN/EVE. HIGHER DEW POINTS ADVECTING NE INTO PKB-CRW-HTS CORRIDOR FROM KY. FLOW NOT AS STRONG AS THAT IN SE OHIO DURING TUESDAY EVENING..SO LESS HELOCITY. BUT STILL THAT NORTHWEST FLOW ALOFT. MORE UPPER AIR SUPPORT ON NORTHERN END OF DVLPG FRONT...MORE MOISTURE AND INSTABILITY ON SW END. FIGURING CELL MOVEMENT SHOULD BE AROUND 290 DEGREES AT 30 KNOTS. SO SEVERE POTENTIAL STILL EXISTS...ENDING FIRST IN SE OHIO THIS EVENING. ANY HEAVIER RAIN OVER THE AREA HIT TUESDAY EVENING SHOULD BE BRIEF THIS EVENING. WILL CONTINUE TO GO A BIT HIGHER ON POPS TNGT-30 NORTH TO 50 PCT SOUTH AND EAST. WILL LEAVE 30 POP FOR RAIN SHOWERS IN DICKENSON-BUCHANAN-MCDOWELL COUNTIES ON THURSDAY AS VORT MAX RIPPLES EAST - HOLDING UP FRONTAL MOISTURE BAND OVER SOUTHERN COUNTIES. PLEASANT AIR FOR THU AFTN -SPCLY OVER NORTHERN WV AND ERN OH. FRONTAL ZONE RETURNS NORTH AS WARM FRONT BY FRIDAY NIGHT THEN BACK AGAIN AS COLD FRONT ON SUNDAY. SO CHANCE OF PCPN SAT AND SUN.. DRYING FROM MEMORIAL DAY. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END / BATTY
In the hours before
Special weather statement, May 24, 12:41 PM EDT, 5 hours 22 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-241740- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1241 PM EDT WED MAY 24 2000 DESPITE THE EARLY AFTERNOON SUNSHINE...THE NATIONAL WEATHER SERVICE IS STILL MONITORING THE POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT FOR THIS AFTERNOON AND EARLY THIS EVENING. A FRONTAL ZONE WAS DEVELOPING IN WESTERN OHIO AND SOUTHERN INDIANA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN OHIO DURING THE 1 TO 3 OCLOCK PERIOD...THEN MOVE SOUTHEAST AT AROUND 35 MPH. INCREASE YOUR WEATHER AWARENESS. THERE IS THE POSSIBILITY OF SEVERE WEATHER WATCHES OR WARNINGS BEING POSTED. .END / KTB
Special weather statement, May 24, 5:20 PM EDT, 43 minutes before
WVZ031-032-040-242150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 520 PM EDT WED MAY 24 2000 A BRIEF THUNDERSTORM WITH SMALL HAIL WAS LOCATED JUST WEST OF CLARKSBURG AT 5:15 PM. THE STORM WILL STREAK EAST AT 35 MPH... CROSS THE INTERSTATE 79 CORRIDOR...THEN AFFECT TAYLOR AND BARBOUR COUNTIES BEFORE 6 PM. THE STORM SHOULD NOT LAST MORE THAN 30 MINUTES IN ANY ONE LOCATION. IF THE STORM INTENSIFIES...A SHORT FUSE SEVERE THUNDERSTORM WARNING MAY BE REQUIRED. .END / KTB
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:27 PM EDT | Flash Flood Warning | RLX | Tyler | 2 hr |
| May 23, 8:56 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 34 min |
| May 23, 9:13 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie | 32 min |
| May 24, 5:31 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison | 34 min |
| May 24, 6:43 PM EDT | Severe Thunderstorm Warning | RLX | Harrison | 27 min |
| May 24, 7:05 PM EDT | Severe Thunderstorm Warning | RLX | Taylor | 35 min |
| May 24, 7:23 PM EDT | Severe Thunderstorm Warning | RLX | Barbour | 32 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.